Drought, Big Stone
- When
- July 6, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Severe drought developed over the southern half of Big Stone County during the first week in July. The drought expanded in west central Minnesota as high temperatures of 6 to 9 degrees above average, combined with little or no rainfall, dried out soils, and stressed vegetation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe drought developed over the southern half of Big Stone County during the first week in July. The drought expanded in west central Minnesota as high temperatures of 6 to 9 degrees above average, combined with little or no rainfall, dried out soils, and stressed vegetation. Lack of significant precipitation continued during the second week of July, causing soil moisture to drop below the 5th percentile. The severe drought continued to expand during the second week of July to include most of Big Stone and Traverse Counties. At least one-fifth of Minnesota’s major summer crops 21% of the corn and 20% of the soybeans were rated in very poor to poor condition on July 25.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 5, 11:34 PM CST, 26 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1234 AM CDT Tue Jul 6 2021 .UPDATE... Issued at 1232 AM CDT Tue Jul 6 2021 See updated aviation discussion below. UPDATE Issued at 924 PM CDT Mon Jul 5 2021 Forecast appears to be in fine shape, with agreement from latest HRRR model runs, so no major changes expected. Temperatures look about right. Showers/thunderstorms should continue to move across the CWA overnight as system aloft moves east/se over the region. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 350 PM CDT Mon Jul 5 2021 Main challenges during the short term revolve around thunderstorm activity, both ongoing and anticipated, in terms of severe potential and QPF. The most intense thunderstorms this morning and afternoon have been in the vicinity of a stationary front, across south central South Dakota, where SBCAPE of around 3000 J/kg has combined with just enough deep layer shear for some pulsing multicell storms. Slow storm motions have led to locally heavy rain and potential flooding as well. This activity is expected to track southeast into areas of higher instability along the stationary front. Stronger forcing in the form of a shortwave aloft and a trough of low pressure at the surface is expected to trigger additional convection beginning around 6pm along and west of the Missouri River. While effective bulk shear will be in the 35 to 40kt range across north central SD, instability may be a bit lacking given prior convection (still have marginally steep mid-level lapse rates). A couple stronger storms certainly have the potential for large hail and damaging winds. By tonight, a widespread area of showers and thunderstorms is expected to track from west to east across the area. Southerly flow will continue Mean PW values of 1.5 to 1.75in are in the 97.5 to 99.5 percentile for this time of year, which aids in confidence for at least locally heavy rain potential. Ensemble guidance continues to highlight the northern CWA as having the greatest potential for the highest QPF, where over an inch could fall in some areas. Further south, a quarter to half an inch of rain plus is more likely. Precipitation will exit to the east of the forecast area Tuesday afternoon, leaving much cooler temperatures in its wake with highs in the low to mid 70s. .LONG TERM...(Wednesday through Monday) Issued at 350 PM CDT Mon Jul 5 2021 The main highlights in the out periods surround precipitation chances mainly Thursday afternoon through Saturday, as well as temperatures throughout the period. The next low pressure system to potentially impact some of most of the CWA is progged to enter the scene from the northwest, with a notable surface low pressure reflection developing into Thursday while low to mid-level waa is taking shape. When the main upper level low pressure circulation works through the region Friday into Saturday morning, additional lighter precipitation amounts will be possible. Beyond that, much of the rest of Saturday through next Monday should be dry while high pressure at the surface and aloft take up residence across the region. For much of the extended forecast period, the CWA should be experiencing temperatures near normal for early July. Perhaps the western third of the CWA (Missouri River valley westward) ends up running above climo normal Wednesday, Thursday and early next week. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1232 AM CDT Tue Jul 6 2021 Terminals KABR,KATY,KPIR,KMBG Showers and storms will continue to move east over the region tonight. Meanwhile, after midnight, IFR cigs are expected to develop across the area, and then linger through Tuesday morning. Some improvement in cigs will come in the afternoon on Tuesday. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Lueck LONG TERM...Dorn AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 238 PM CDT Mon Jul 5 2021 SDZ003-009-015-016-033>037-045-048-051-061945- Corson-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 238 PM CDT Mon Jul 5 2021 /138 PM MDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are anticipated through the period. Isolated severe storms capable of large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are possible on Thursday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ004>008-010-011-017>023-061945- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Edmunds- Day-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel- 238 PM CDT Mon Jul 5 2021 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms are anticipated tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are possible on Thursday across the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1030 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 6 SW JOE CREEK REC AREA 44.08N 99.87W
07/05/2021 M58 MPH LYMAN SD MESONET
MESONET STATION 285 14W LOWER BRULE (SDDOT).
&&
TMTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1037 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0416 PM TSTM WND GST 3 N GANN VALLEY 44.08N 98.99W
07/05/2021 M63 MPH BUFFALO SD MESONET
MESONET STATION 201 GANN VALLEY (SDDOT).
&&
TMTSpecial Weather Statement
National Weather Service Aberdeen SD
1103 PM CDT Mon Jul 5 2021
SDZ004-005-009-010-016>018-036-037-060500-
Hand SD-Spink SD-Walworth SD-Hyde SD-Campbell SD-Potter SD-
McPherson SD-Edmunds SD-Faulk SD-
1103 PM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR EDMUNDS...NORTHERN HAND...
NORTHERN HYDE...FAULK...CAMPBELL...EASTERN POTTER...WESTERN
MCPHERSON...SOUTHWESTERN SPINK AND WALWORTH COUNTIES UNTIL MIDNIGHT
CDT...
At 1102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Indian Memorial Rec Area to near Selby to
near Hoven to 6 miles southeast of Lebanon to 12 miles north of
Highmore. Movement was east at 50 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Mobridge, Ipswich, Eureka, Faulkton, Selby, Bowdle, Hoven, Roscoe,
Hosmer, Tulare, Java, Glenham, Cresbard, Mound City, Zell, Orient,
Burdette, Lebanon, Akaska and Seneca.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4565 9909 4539 9885 4516 9870 4473 9848
4458 9957 4475 9968 4490 9968 4490 9977
4519 10000 4539 10021 4544 10033 4551 10038
4551 10045 4553 10048 4555 10049 4558 10043
4563 10042 4594 9975 4594 9968
TIME...MOT...LOC 0402Z 254DEG 42KT 4561 10041 4547 10005 4524 9984
4501 9967 4469 9947
TMTThe national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974777, 974780.